Hydroxycut‑induced Liver Toxicity

Author(s): Kaswala DH*, Shah S, Patel N, Raisoni S and Swaminathan S

In the recent era, use of various nutritional supplements is highly encouraged amongst the people of United States. Weight loss supplements are major part of the nutritional supplements and their usage is unregulated in the US. Obesity is a major health concern in the US and Americans spend around $30 billion a year for weight loss supplements. At times, these supplements can be responsible for documented or undocumented adverse drug effects. The health consequences related to these supplements are often overlooked by the general public, even though FDA issues advisories regarding them. One common supplement used for weight loss was Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada). Hydroxycut was recalled from the market after a FDA warning in May 2009 because of 23 reports of serious health problems ranging from jaundice and elevated liver enzymes to liver damage. 1 This case report adds evidence for Hydroxycut ‑ induced hepatotoxicity. A 27 year old man with right upper quadrant pain and jaundice was found to have elevated liver enzymes and was taking Hydroxycut along with other supplements. Liver biopsy showed drug induced hepatotoxicity. Discontinuation of Hydroxycut dramatically improved liver functions and related symptoms.


+44-175-271-2024
Abstracted/Indexed in

  • Include Baidu Scholar
  • CNKI (China National Knowledge Infrastructure)
  • EBSCO Publishing's Electronic Databases
  • Exlibris – Primo Central
  • Google Scholar
  • Hinari
  • Infotrieve
  • National Science Library
  • ProQuest
  • TdNet
  • African Index Medicus
Annals of Medical and Health Sciences Research The Annals of Medical and Health Sciences Research is a bi-monthly multidisciplinary medical journal. more >>
Submit your Manuscript